Alert archive / Ohio / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Cleveland, OH

March 15, 20125 counties in Ohio

NWS Cleveland, OH issued this areal flood warning at Mar 15, 2012, 11:09 PM EDT for 5 counties in Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 11:09 PM EDT (03:09 UTC)
Expired
Mar 16, 2012, 5:00 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Erie County, OH, Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WGUS41 KCLE 160309
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1109 PM EDT THU MAR 15 2012

OHC043-095-123-143-173-160900-
/O.NEW.KCLE.FA.W.0002.120316T0309Z-120316T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-ERIE OH-
1109 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  WOOD COUNTY...
  LUCAS COUNTY...
  OTTAWA COUNTY...
  SANDUSKY COUNTY...
  ERIE COUNTY...

* UNTIL 500 AM EDT...

* AT 1106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  SLOW MOVING SHOWERS AND THUNDERSTORMSS MOVING ACROSS THE WARNING   
  AREA. RADAR ESTIMATES THAT AS MUCH AS 3 TO 4 INCHES OF RAIN HAS    
  FALLEN IN SOME AREAS.  RAINFALL RATES IN EXCESS OF AN INCH PER     
  HOUR ARE LIKELY.  THE RAINFALL SHOULD BEGIN TO TAPER OFF DURING    
  THE EARLY MORNING HOURS. RAPID RISES IN AREA STREAMS AND RIVERS    
  CAN BE EXPECTED.  PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.  

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE CLYDE...
  ELMORE...FREMONT...PORT CLINTON...SANDUSKY...SYLVANIA...TOLEDO AND
  WATERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. TURN AROUND DONT
DROWN!

&&

LAT...LON 4172 8389 4173 8342 4170 8342 4169 8338
      4172 8334 4164 8321 4162 8309 4152 8293
      4155 8287 4159 8286 4159 8281 4155 8278
      4155 8272 4146 8265 4139 8251 4143 8235
      4129 8235 4126 8342 4139 8342 4138 8389

$$

KUBINA
1 follow-up statement
351 
WGUS81 KCLE 160448
FLSCLE

FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1248 AM EDT FRI MAR 16 2012

OHC043-095-123-143-173-160900-
/O.CON.KCLE.FA.W.0002.000000T0000Z-120316T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-ERIE OH-
1248 AM EDT FRI MAR 16 2012

...FLOOD WARNING REMAINS IN EFFECT FOR ERIE COUNTY IN NORTH CENTRAL
OHIO...AND SANDUSKY...OTTAWA...LUCAS AND NORTHERN WOOD COUNTIES IN
NORTHWEST OHIO UNTIL 500 AM EDT...

AT 1245 AM EDT...LAW ENFORCEMENT REPORTED A COUPLE SUB-DIVISIONS 
HAVE SIGNIFICANT WATER IN THEM IN AND NEAR THE CITY OF FREMONT. 

AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
HEAVIEST RAINFALL HAS OCCURRED ACROSS SANDUSKY COUNTY. PORTIONS OF 
THE COUNTY HAVE LIKELY RECEIVED 2 TO 4 INCHES OF RAINFALL WITH 
LOCALLY HIGHER AMOUNTS POSSIBLE. 

ADDITIONAL HEAVY RAINFALL WAS OCCURRING IN AND NEAR THE CITY OF  
TOLEDO. FLOODING OF LOW LYING AREAS IS LIKELY OCCURRING. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLYDE...ELMORE...FREMONT...PORT CLINTON...SANDUSKY...SYLVANIA...
TOLEDO...WATERVILLE...BELLEVUE...CASTALIA...GENOA...GIBSONBURG...
HOLLAND...MILAN...NORTHWOOD...OAK HARBOR...OREGON...PERRYSBURG...
ROSSFORD...WHITEHOUSE AND WOODVILLE.

REPORTS FROM LOCAL LAW ENFORCEMENT INDICATE A COUPLE SUB-DIVISIONS 
HAVE SIGNIFICANT WATER IN THEM IN AND NEAR THE CITY OF FREEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN!

&&

LAT...LON 4172 8389 4173 8342 4170 8342 4169 8338
      4172 8334 4164 8321 4162 8309 4152 8293
      4155 8287 4159 8286 4159 8281 4155 8278
      4155 8272 4146 8265 4139 8251 4143 8235
      4129 8235 4126 8342 4139 8342 4138 8389

$$

MULLEN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Mar 15, 9:44 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 15, 9:44 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
944 PM EDT THU MAR 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN NEAR LAKE ERIE INTO SUNDAY THEN
MOVE OFF TO THE NORTH MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE THREAT FOR SEVERE WEATHER CONTINUES TO DIMINISH. ALL AREAS
WILL LIKELY SEE PRECIP THE NEXT FEW HOURS. EXPECT THE INTENSITY OF
THE STORMS TO CONTINUE TO SLOWLY DIMINISH. WILL HAVE TO WATCH FOR
SMALL HAIL AND LOCALLY HEAVY RAINFALL.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE WEAK FRONTAL BOUNDARY OVER THE AREA WILL CONTINUE TO PROVIDE A
FOCUS FOR CONVECTION TO OCCUR...ESPECIALLY IN THE AFTERNOON TO EARLY
EVENING. HOWEVER...COVERAGE IS NOT EXPECTED TO BE AS MUCH NOR ARE
THE STORMS EXPECTED TO BE AS STRONG DUE TO DECREASED WINDS ALOFT AND
MID AND UPPER LEVEL WEAK RIDGING. THE THREAT FOR A FEW REMAINING
SHOWERS OR STORMS FROM LATE EVENING ON FRI NIGHT SHOULD SHIFT INTO
JUST THE SOUTHERN PART OF THE CWA AS THE BETTER LOW LEVEL MOISTURE
IS PUSHED FURTHER SOUTH.

THE LULL IN THE CONVECTION SHOULD LAST INTO THE END OF THE DAY SAT
OR SAT NIGHT WHEN ANOTHER UPPER TROUGH WILL MOVE OUT OF THE PLAINS
AND ACROSS THE GREAT LAKES. THE INCREASED DYNAMICS AND INSTABILITY
FROM THE TROUGH WILL LIKELY TRIGGER MORE WIDESPREAD CONVECTION THAT
SPREADS EAST ACROSS THE CWA SAT NIGHT INTO SUN. ONCE AGAIN WITH THE
LOSS OF DAYTIME HEATING THE CONVECTION SHOULD LESSEN BY LATE SUN
EVENING.

TEMPS WILL CONTINUE ABOVE NORMAL. TRICKY PART WILL BE HOW MUCH TEMPS
TRY AND FALL BACK FRI AFTERNOON AND EVENING NEAR LAKE ERIE AS THE
FRONTAL BOUNDARY SAGS SOUTH OF THE LAKE AND SURFACE WINDS TURN OUT
OF THE NORTH OFF OF THE LAKE WHERE WATER TEMPS CURRENTLY ABOUT 40
DEGREES. ALSO SOME POTENTIAL IS THERE FOR A TURN TO A LAKE BREEZE
SAT FOR THE EASTERN LAKESHORE AREA. RIGHT NOW MODEL GUIDANCE KEEPS
WINDS SOUTH BUT IT WILL BE CLOSE AS PRESSURE GRADIENT LOOKS WEAK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
IMPRESSIVE UPPER LEVEL RIDGE WILL RESIDE OVER THE EASTERN HALF OF
THE UNITED STATES THROUGH THE EXTENDED PERIOD. THERE MAY BE ENOUGH
MOISTURE AND LIMITED INSTABILITY TO ALLOW FOR SOME AFTERNOON AND
EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY. BEST CHANCES FOR
PRECIPITATION WILL PROBABLY BE OVER THE HILLS AND ALONG ANY LAKE
BREEZE BOUNDARY THAT DEVELOPS.

TEMPERATURES WILL BE WELL ABOVE NORMAL...LIKELY 25 TO 30
DEGREES ABOVE AVERAGE. LOW TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL THE NORMAL HIGH TEMPERATURES FOR THIS TIME OF YEAR.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
BELIEVE MAIN THREAT FOR THUNDERSTORMS WILL BE FROM NOW THROUGH
2AM. EXPECT THAT CONVECTION OVER SOUTHEAST MICHIGAN WILL MERGE
INTO A COMPLEX THAT WILL MOVE SOUTHEAST ACROSS THE AREA. WILL HAVE
THE HIGHER IMPACT FOR TOL/CLE AND WITH LATER ARRIVAL INTO THE
NIGHT AND UNCERTAINTY TO THE STRENGTH IT CAN RETAIN...LESSER
IMPACT AT SITES FURTHER EAST. MAIN THREATS WILL BE HEAVY
RAIN...LIGHTNING...HAIL AND SOME WIND. EXPECT THE SECOND HALF OF
THE NIGHT TO BE QUIETER...BUT MAY HAVE SOME FOG ISSUES IN THE WAKE
OF THE RAINFALL. FRONT ACROSS MI AND ONTARIO WILL SAG INTO NW
OH/NE OH AND TURN WINDS TO THE NORTH AND NORTHEAST AND CLEAR OUT
ANY LOWER CEILINGS. OTHERWISE WINDS WILL BE LIGHT FRIDAY.

OUTLOOK...NON VFR CONDITIONS POSSIBLE FRIDAY NIGHT THROUGH SUNDAY
IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A WEAK DISTURBANCE OVER THE CENTRAL GREAT LAKES WILL DROP SOUTHWARD
TONIGHT AND FRIDAY AND MOVE TO A POSITION JUST NORTH OF LAKE ERIE ON
FRIDAY. ANOTHER WEATHER DISTURBANCE WILL CONTINUE THE CHANCE OF
PRECIPITATION INTO SATURDAY. THE MOVEMENT AND POSITIONING OF THESE
WEATHER SYSTEMS WILL CONTINUE A WARM MOIST SOUTHERLY FLOW DURING THE
PERIOD. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME THROUGH SATURDAY. A STRONG UPPER LEVEL HIGH PRESSURE
RIDGE WILL ESTABLISH ITSELF SUNDAY AND MONDAY AND...REINFORCE THE
SOUTHWEST FLOW FOR MOST OF NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...KUBINA
SHORT TERM...ADAMS
LONG TERM...BC
AVIATION...OUDEMAN
MARINE...BC
Hazardous weather outlook, Mar 15, 5:44 AM EDT, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
544 AM EDT THU MAR 15 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
544 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS
MORNING...ESPECIALLY ACROSS NORTHEAST OHIO...WITH SCATTERED
THUNDERSTORMS RETURNING THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THIS MORNING WITH
LARGE HAIL TO ONE INCH BEING THE PRIMARY THREAT. THERE WILL BE AN
ISOLATED THREAT OF SEVERE WEATHER WITH THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH BOTH LARGE HAIL AND STRONG WINDS BEING A
CONCERN. STORM MOTION WILL BE TO THE EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-160945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
544 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS AN ISOLATED
THREAT OF LARGE HAIL WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 15, 8:44 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
844 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             4 N TOLEDO              41.72N 83.58W
03/15/2012  E1.00 INCH       LUCAS              OH   TRAINED SPOTTER

&&

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:49 PM EDTSpecial Marine WarningCLE116 min
Mar 15, 9:55 PM EDTAreal Flood AdvisoryCLELucas, Ottawa4 hr
Mar 16, 2:29 AM EDTAreal Flood AdvisoryCLEHuron, Seneca6 hr
Mar 16, 4:16 AM EDTRiver Flood WarningCLELake2 hr
Mar 16, 5:00 AM EDTAreal Flood AdvisoryCLESandusky10 hr
Mar 16, 5:01 AM EDTAreal Flood AdvisoryCLELucas5 hr
Mar 16, 8:25 AM EDTAreal Flood AdvisoryCLEHuron, Seneca3 hr
Mar 16, 10:58 AM EDTAreal Flood AdvisoryCLEHuron, Seneca4 hr

Nearby

Areal Flood Warnings in Ohio, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.